Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 340, NWS Rapid City, SD

August 8, 2011Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 8, 2011, 4:10 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2011, 4:10 PM MDT (22:10 UTC)
Expired
Aug 8, 2011, 5:03 PM MDT
In force
53 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:30 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 8, 2:30 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT MON AUG 8 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES COLD FRONT SLIDING
SOUTH NEAR THE NEBRASKA/SODAK BORDER WHILE HIGH BUILDS INTO MONTANA.
UPPER LEVEL ANALYSIS PLACES RIDGING OVER THE ROCKIES WITH NORTHWEST
FLOW OVER OUR AREA. A FEW THUNDERSTORMS CONTINUE MAINLY OVER THE
BLKHLS AS A WEAK WAVE CONTINUES TO SLIDE THROUGH.

FOR THIS AFTERNOON INTO TONIGHT...A FEW THUNDERSTORMS WILL CONTINUE
TO LINGER THRU THE REST OF THE AFT BEFORE SLOWLY TAPER OFF THIS EVE
AS HIGH PRESSURE PUSHES INTO THE AREA. WITH WEAK
INSTABILITY/SHEAR...STORMS SHOULD OVERALL REMAIN TAME.

ON TUESDAY...NEXT WAVE SLIDING THROUGH THE FLOW PUSHES THROUGH THE
AREA WITH SOME STORMS DEVELOPING MAINLY IN THE AFTERNOON. MODELS
PLACE THE HIGHEST INSTABILITY OVER THE SWRN CWFA...THOUGH THIS
APPEARS MODEST AT BEST. 0-6 KM BULK SHEAR WILL BE HIGH IN THIS AREA
(OVER 50 KTS)...PLENTY FOR ROTATING STORMS. SO...DO NOT EXPECT
OVERALL SEVERE TREND TO BE HIGH...BUT AN ISOLATED STORM OR TWO
BECOMING SEVERE WILL BE POSSIBLE.

FOR WEDNESDAY...SOUTHERLY LOW LEVEL FLOW WILL INCREASE WITH
TEMPERATURES WARMING SLIGHTLY OVER THE AREA WHILE RIDGE AXIS STARTS
TO SHIFT EAST TOWARDS THE AREA. NEXT ROUND OF UPPER WAVES SLIDE
THROUGH BRINGING THE NEXT CHANCES FOR STORMS...THOUGH WITH WEAK
SHEAR AND MODEST INSTABILITY DO NOT EXPECT MUCH IN THE WAY OF
SEVERE.

EXTENDED...STRONG SHORTWAVE WILL CROSS THE NORTHERN PLAINS FOR THE
THURSDAY/THURSDAY NIGHT TIME FRAME BRINGING A GOOD CHANCE FOR
THUNDERSTORMS. AN UPPER LEVEL RIDGE WILL THEN BUILD INTO THE
NORTHERN PLAINS FOR FRIDAY INTO THE WEEKEND...RESULTING IN MOSTLY
DRY WEATHER. TEMPERATURES WILL BE NEAR AVERAGE FOR THE EXTENDED
PERIOD.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT...WITH VFR CONDITIONS EXPECTED OUTSIDE OF ANY HEAVIER
STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 8, 3:34 AM MDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
334 AM MDT MON AUG 8 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
334 AM MDT (434 AM CDT) MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE AREA...
HOWEVER SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS SOUTHWEST SOUTH DAKOTA AND PARTS OF NORTHEAST
WYOMING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 8, 1:24 PM MDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
124 PM MDT MON AUG 8 2011

SDZ027-029-030-041-074-082015-
CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SOUTHERN
BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
124 PM MDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FALL RIVER AND CENTRAL
CUSTER COUNTIES UNTIL 215 PM MDT...

AT 121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF WIND CAVE VISITORS CENTER...OR
12 MILES SOUTHEAST OF DOWNTOWN CUSTER...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN HOT SPRINGS...
  WIND CAVE VISITORS CENTER...
  COLD BROOK RESERVOIR...
  BUFFALO GAP...
  MAVERICK JUNCTION...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SCHILD

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:02 PM MDTSevere Thunderstorm WarningUNRBennett, Todd43 min
Aug 7, 6:26 PM MDTSevere Thunderstorm WarningUNRButte, Perkins28 min
Aug 7, 6:31 PM MDTSevere Thunderstorm WarningUNRTodd59 min
Aug 7, 6:50 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach55 min
Aug 7, 7:29 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach61 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.